Michigan, 2017

Flash Flood in Michigan, July 10, 2017

July 10, 2017 · NWS APX · 1 event in 1 county or zone

Thunderstorms continually redeveloped over a portion of northeast lower Michigan, resulting in flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Thunderstorms continually redeveloped over a portion of northeast lower Michigan, resulting in flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 10, 2:29 PM EST, 3 hours 31 minutes earlier.

Area forecast discussion, Jul 10, 2:29 PM EST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
329 PM EDT Mon Jul 10 2017

.NEAR TERM...(Tonight through Tuesday)
Issued at 328 PM EDT Mon Jul 10 2017

...Areas of fog tonight and more lake breeze convection Tuesday...

High Impact Weather Potential...Isolated thunderstorms possible
through this evening.

Pattern Synopsis/Forecast...Convergent wind field surrounding a weak
surface low south of Traverse City allowed showers and isolated
thunderstorms to develop early this afternoon. This was also the
area of greatest instability over northern Michigan. Activity
expected to expand across more of interior northern Lower through
late this afternoon as lake breeze convergent boundaries interact
with a moist, unstable airmass with MLCAPEs of 500-1000 J/kg.
Satellite shows a convergent axis developing over eastern Upper, so
some showers also popping up there. Main limiting factors to more
organized convection today are marginal deep layer shear and weak
mid-level lapse rates. Thus, do not expect any severe activity, but
would rule out a couple stronger cells capable of producing
localized gusty winds and/or small hail. Convective activity will
diminish this evening with the loss of daytime instability and the
arrival of slightly drier air encroaching from the north.

Surface winds will likely become calm across the majority of
northern Michigan overnight. Combined with skies partially clearing
from the north and plenty of residual low level moisture (especially
over areas that see some rain this afternoon), this will allow for
efficient radiational cooling and likely areas of fog again. In
fact, expecting a better shot at more widespread coverage tonight as
compared to last night, given less cloud cover over the region.
Wouldn't be surprised if some locally dense fog or even low stratus
develops, but evening shift will have to monitor extent and
magnitude of fog/stratus potential for tonight. Temperatures
expected to drop into the 50s over eastern Upper, mid 50s to low 60s
over northern Lower.

Forecast for Tuesday the last couple days had been almost solidly
dry, but latest model runs have been trending towards some afternoon
pop up showers. Very little synoptic support, but with weak low level
flow over the region again, lake breezes are expected to develop by
midday. Instability will likely be limited to around 500 J/kg or
less, so thinking mainly showers but wouldn't rule out an isolated
storm or two. CAMs as well as NAM, GFS, and Canadian all picking up
nicely on the lake breeze development and convection potential over
interior eastern Upper and northern Lower. Have included only slight
chance PoPs for now, but later shifts may need to bump up to chance
PoPs. Highs will climb into the upper 70s north to low 80s south.

&&

.SHORT TERM...(Tuesday night through Thursday)
Issued at 328 PM EDT Mon Jul 10 2017

...Wet weather expected for midweek period...

High Impact Weather Potential: Increasing thunderstorm threat for
Wednesday/Wednesday night.  Heavy rainfall potential is there
(marginal excessive rain risk from SPC)...and severe storm potential
as well.

Pattern Forecast: Current large scale pattern features an
impressively deep and climatologically unusual (-4 standard
deviations at its core) upper low over Hudson Bay...and another area
of upper level troughing extending from the Gulf of Alaska south
along the Pacific Northwest coastline.  Ridge axis between these
features from the Four Corners region all the way up into northern
Alaska.  Flow across the CONUS will be mainly zonal across the
northern half through midweek...with a broad area of weak flow/
higher heights predominant across the southern half of the CONUS.

While upper level flow flattens out across the Great Lakes...a cold
front associated with the Hudson Bay vortex will advance south and
into Michigan Tuesday night.  What baroclinicity remains with this
boundary will help form a new warm/stationary front that will lie
across Lower Michigan at least into the first part of Thursday...
with perhaps some frontal waves rippling along the boundary.

Primary Forecast Concerns: Boundary sagging into the forecast area
from the north interacting with a southwesterly low level jet
emanating from the central Plains/Midwest and into Wisconsin/western
Upper Michigan will be a likely focus for convective development
Tuesday night across the upper Midwest.  Boundary itself may provide
for some shower development across Upper Michigan Tuesday night...
but precip threat associated with MCS remnants looks better
Wednesday morning (depending of course on where convection initiates
upstream Tuesday evening).  Not surprisingly there are mixed signals
with regard to where heavier precipitation may fall...which will
also likely impact where the warm front/differential heating
boundary sets up...which would serve as a focus for additional
development during the day.  Severe threat will all depend on
overall convective/stability evolution...but heavy downpours likely
with precipitable water values above 1.50 inches expected into
Wednesday evening.  Most of the potentially impactful weather
expected to be through the area by Thursday morning as high pressure
building in from the north nudges the low level baroclinic zone
south of the state.

&&

.LONG TERM...(Thursday night through Monday)
Issued at 328 PM EDT Mon Jul 10 2017

Long range guidance are in good agreement with a positive phase PNA
pattern remaining through the long range forecast. This pattern
should give northern Michigan normal to just above normal
daytime/nighttime temperatures and periodic chances of showers
(possibly some thunder) as shortwave troughs ride the eastern
periphery of the ridge over the Great Lakes region with accompanied
plumes of ample moisture. The tail end of a cold front associated
with a low pressure system near Hudson Bay may also brush the
forecast area late Saturday/early Sunday...providing additional
chances for some shower/thunder activity. Daytime highs will be in
the upper 70s to low 80s, while lows will be in the mid 50s to low
60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 157 PM EDT Mon Jul 10 2017

Showers now popping up south of Traverse City in convergent flow
pattern around a weak surface low. With increasing instability,
this activity is expected to expand across a good portion of
northern Lower MI this afternoon, most concentrated over the
interior region given more stable air coming off the lakes.
Can't rule out a few thunderstorms as well. Activity will wane
this evening as instability drops and drier air pushes in. The low
levels will remain fairly moist, however, setting the region up
for additional fog development overnight as winds become calm and
skies partially clear. Expecting somewhat better coverage of the
fog tonight as opposed to last night when it was limited to far
northern Lower, so it may impact all terminals to some extent. Low
confidence in how far visibilities may drop, but expect APN and
PLN to be most impacted again. There might be some sneaky low
stratus that develops late tonight as well. Winds light and
variable Tuesday morning.

&&

.MARINE...
Issued at 328 PM EDT Mon Jul 10 2017

Quiet marine conditions expected to continue through Tuesday night
with light low level winds over the region. Generally northerly wind
direction developing tonight, followed by lake breeze development
during the day Tuesday. Winds will begin to gradually ramp up a bit
late Tuesday night into Wednesday as the next stronger system
approaches.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

NEAR TERM...MEK
SHORT TERM...JPB
LONG TERM...TJL
AVIATION...MEK
MARINE...MEK
Hazardous weather outlook, Jul 10, 2:58 PM EST, 3 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
358 PM EDT Mon Jul 10 2017

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-111100-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
358 PM EDT Mon Jul 10 2017

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Tonight.

Isolated thunderstorms will continue through early evening over
portions of northern lower Michigan, mainly south of M-72. Severe
storms are not expected.

Locally dense fog will be possible overnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Showers and thunderstorms are expected Wednesday and Wednesday
night. Heavy rainfall is possible...and there is a risk for severe
thunderstorms primarily across northern Lower Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

JPB

The radar

The NCL Michigan radar (KAPX), 109 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Alcona

When
July 10, 6:00 PM EST to 7:45 PM EST
Where
Alcona County, 1.43 mi ESE of Lincoln to 1.58 mi NE of Lincoln
Cause
Heavy Rain
Property damage
$40,000
Reported by
Public
Coordinates
44.671, -83.374

Two separate rain gauges in the Lincoln area measured around seven inches of rain in a three-hour period. Numerous roads in the Lincoln area were inundated and closed for part of the evening, including Gehres and Barlow Roads. A number of basements were flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2017Every state in 2017This day in weather historyWarnings in Michigan, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717752.